Winter Weather, Mercer
- When
- March 1, 5:30 PM CST to March 2, 6:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
March roared in like a lion, as an intense low pressure system tracked from Oklahoma to central Iowa, and then into the western Great Lakes. Strong winds accompanied this storm across the region, with snow and blowing snow a significant problem in eastern Iowa and northwest Illinois.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
March roared in like a lion, as an intense low pressure system tracked from Oklahoma to central Iowa, and then into the western Great Lakes. Strong winds accompanied this storm across the region, with snow and blowing snow a significant problem in eastern Iowa and northwest Illinois. Snowfall amounts ranged from 1 to 3 inches mainly north of Highway 34. Sustained winds of 35 to 40 mph with gusts of 45 to 50 mph were common across the area. Isolated gusts over 50 mph were measured. This created dangerous whiteout conditions. Besides the snow, there was locallized heavy rain of .75 to 1.5 inches falling on partially frozen ground, which caused significant ponding of water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 1, 2:05 PM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE QUAD CITIES IA IL 205 PM CST THU MAR 1 2007 .UPDATE... A CHANGE FROM THE EARLIER THOUGHT EXPRESSED ON THE LAST ISSUANCE. SNOWFALL ARE NOW EXPECTED TO BE LESS THAN 3 INCHES WITH EXCEPTION OF LOCALLY HIGHER AMOUNTS OF 4 IN THE EXTREME NORTH AND WINDS IN THAT AREA SHOULD REMAIN LOWER THAN HIGH WIND WARNING CRITERIA...THUS A SNOW AND BLOWING SNOW ADVISORY WILL BE IN EFFECT FOR LOCATIONS NORTH OF A WILLIAMSBURG...TO CLINTON...TO MT CARROLL LINE AND THE WINTER STORM WARNING HAS BEEN CANCELLED. ..ERVIN.. && .PREVIOUS DISCUSSION... LIKE A LION...THAT BARELY COVERS IT. AS OF 1 PM...THE SURFACE AND UPPER LOW APPEAR VERTICALLY STACKED OVER CENTRAL IOWA...WITH A SURFACE PRESSURE HOVERING AROUND 980MB IN THE LAST COUPLE HOURS. THIS LOW IS DRIFTING SLOWLY NORTHEAST...AND SHOULD REACH SOUTHERN WISCONSIN THIS EVENING. WINDS INCREASED WITH THE PASSAGE OF THE DRY SLOT AS EXPECTED...AND ARE NOW GUSTING OVER 50 MPH OVER MUCH OF THE SOUTHERN HALF OF THE CWA. FARTHER NORTH...WHERE TEMPS CONTINUE TO HOLD IN THE 30S...WINDS ARE EASTERLY AND GUSTING TO 35 MPH AT TIMES. THE SYSTEM WILL BRING HIGH WINDS TO THE ENTIRE CWA TONIGHT AND STRONG WINDS AREA WIDE FRIDAY. HOWEVER...SNOWFALL ACCUMULATION GREATER THAN AN INCH APPEAR CONFINED TO LOCATIONS NORTH OF A LINE FROM WASHINGTON TO MOLINE...TO GENESEO ILLINOIS. AMOUNTS GREATER THAN 2 INCHES LOOK TO BE NORTH OF A MARENGO...TO MAQUOKETA...TO FREEPORT LINE. OUR FAR NORTH STILL SEEMS ON TRACK FOR THE BEST PERIOD OF HEAVY SNOW AND WIND COMBINATION. SNOWFALL OF 2 TO 3 INCHES...WITH LOCALLY HIGHER AMOUNTS OVER BUCHANAN COUNTY ARE EXPECTED. WILL MAINTIAIN CURRENT WINTER WEATHER ADVISORY TO ACCOUNT FOR POOR VISIBILITY FROM SNOW AND BLOWING SNOW. TO THE SOUTH...WINDS WILL BE VERY STRONG...BUT SNOWFALL RATES SHOULD NOT BE SUSTAINED AT HIGH LEVELS...THUS ANY VISIBILITY RESTRICTION SHOULD BE VERY SHORT LIVED. A HIGH WIND WARNING WILL AFFECT THESE AREAS...AS WELL AS THOSE ALONG THE SOUTHERN FRINGE OF THE WINTER WEATHER ADVISORY. LIGHT SNOW AND SNOW SHOWERS SHOULD CONTINUE FRIDAY AND FRIDAY NIGHT...BUT ADDITIONAL ACCUMULATIONS SHOULD BE LESS THAN AN INCH. WINDS MAY REACH ADVISORY LEVEL FRIDAY...BUT THAT WILL BE HANDLED BY THE NEXT SHIFT AS TO KEEP THE CONFUSION LEVEL DOWN ON OUR PRODUCTS. NO CHANGES MADE BEYOND SATURDAY...AS TEMPS GRADUALLY RISE BACK TO SEASONAL LEVELS OR ABOVE IN THE WAKE OF THIS STORM. ..ERVIN.. && DVN WATCHES/WARNINGS/ADVISORIES... IA...WINTER WEATHER ADVISORY FOR LOCATIONS NORTH A LINE FROM WILLIAMSBURG TO CLINTON FROM 6 PM TO NOON FRIDAY. HIGH WIND WARNING FOR SOUTH OF IOWA CITY TO CLINTON THROUGH 12Z FRI. IL...WINTER WEATHER ADVISORY FOR JO DAVIESS...STEPHENSON AND CARROLL 6 PM THRU NOON FRIDAY. HIGH WIND WARNING FROM CARROLL COUNTY SOUTH THROUGH FRI MORNING. MO...HIGH WIND WARNING THROUGH FRIDAY MORNING. && ERVIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 545 AM CST THU MAR 1 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-021100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 545 AM CST THU MAR 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SOME LIGHT FREEZING RAIN WITH MINOR ICE ACCUMULATIONS OF UNDER A TENTH OF AN INCH...WILL CONTINUE TO BE POSSIBLE THROUGH MID MORNING ALONG AND NORTH OF THE ROUTE 20 CORRIDOR. EARLY MORNING MOTORISTS SHOULD PREPARE FOR LOCALIZED SLICK SPOTS IN THESE AREAS. A FREEZING RAIN ADVISORY CONTINUES UNTIL 9 AM FOR FAR NORTHEAST IOWA INTO EXTREME NORTHWEST ILLINOIS. A POWERFUL STORM SYSTEM WILL IMPACT THE REGION TODAY THROUGH SATURDAY. THIS SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH NOON TODAY. A FEW STORMS ALONG AND SOUTHEAST OF A LINE FROM FAIRFIELD IOWA...TO PRINCETON ILLINOIS...MAY BE STRONG ENOUGH TO PRODUCE HAIL UP TO THE SIZE OF PENNIES. THE STORM PREDICTION CENTER HAS OUTLOOKED EXTREME SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS FOR A SLIGHT RISK OF SEVERE WEATHER TODAY. THIS NEXT ROUND OF SHOWERS AND STORMS THIS MORNING MAY PRODUCE AN ADDITIONAL HALF INCH...UP TO AN INCH OF RAINFALL THROUGH NOON. THIS KIND OF RAINFALL AND RUN OFF OVER PARTIALLY FROZEN GROUND...ON TOP OF THE HALF INCH TO AN INCH THAT HAS ALREADY FALLEN OVERNIGHT...WILL LEAD TO SIGNIFICANT RISES ON AREA RIVER AND STREAM LEVELS...WITH MANY GOING OUT OF BANK AND PAST THE FLOOD STAGE. ICE ACTION WILL ALSO ADD TO ANY RIVER OR STREAM FLOODING POTENTIAL. FLASH FLOODING OF LOW- LYING AND URBAN AREAS WILL ALSO BE A THREAT. A FLOOD WATCH CONTINUES FOR THE ENTIRE AREA THROUGH FRIDAY EVENING. LATE THIS AFTERNOON AND TONIGHT...A TEMPORARY BREAK IN THE PRECIPITATION IS EXPECTED DURING THE AFTERNOON...BEFORE COLD AIR WRAPPING IN BEHIND THE EXITING STORM SYSTEM BRINGS THE THREAT OF SNOW. SNOW IS EXPECTED TO OVERSPREAD THE AREA FROM WEST TO EAST FROM LATE AFTERNOON...AND LAST INTO THE OVERNIGHT. WITH THE SNOW CONTINUING INTO FRIDAY...AREAS NORTHWEST OF A CEDAR RAPIDS...TO DYERSVILLE LINE WILL EXPERIENCE SNOWFALL AMOUNTS OF 4 TO 7 INCHES BY FRIDAY AFTERNOON. THIS AREA IS UNDER A WINTER STORM WARNING TONIGHT THROUGH NOON FRIDAY. AREAS GENERALLY ALONG AND NORTH OF A LINE FROM WILLIAMSBURG...TO CLINTON...AND TO MOUNT CARROLL WILL RECEIVE FROM 2 TO 5 INCHES OF NEW SNOWFALL BY MIDDAY FRIDAY. THESE AREAS ARE UNDER A WINTER WEATHER ADVISORY FOR TONIGHT THROUGH NOON FRIDAY. ALONG WITH THE ARRIVAL OF THE SNOW...STRONG WEST WINDS OF 25 TO 40 MPH... WITH GUSTS OF AT LEAST 50 MPH WILL SWEEP ACROSS THE AREA THIS AFTERNOON AND ESPECIALLY TONIGHT. THESE STRONG WINDS WILL COMBINE WITH THE MORE SUBSTANTIAL SNOW BANDS TO PRODUCE NEAR WHITEOUT OR BLIZZARD-LIKE CONDITIONS AT TIMES THROUGH FRIDAY MORNING. FOR THE REST OF THE AREA GENERALLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR...A HIGH WIND WARNING IS IN EFFECT FOR LATE THIS AFTERNOON AND TONIGHT. HIGH WINDS SUSTAINED BETWEEN 30 AND 40 MPH WITH GUSTS OVER 55 MPH WILL OVERSPREAD THE WARNING AREA FROM SOUTHWEST TO NORTHEAST FROM LATE THIS AFTERNOON THROUGH TONIGHT. THESE HIGH WINDS WILL THEN LAST INTO FRIDAY MORNING. THESE WIND SPEEDS WOULD BE CAPABLE OF PRODUCING WIND DAMAGE TO TREES AND POWER LINES...ESPECIALLY IN LOCATIONS THAT RECEIVED DAMAGE IN THE ICE STORM LAST WEEKEND. IN ADDITION...THE HIGH WINDS COMBINED WITH PERIODS OF LIGHT TO MODERATE SNOW TONIGHT MAY REDUCE VISIBILITIES BELOW A MILE AT TIMES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY OCCASIONAL LIGHT SNOW AND WINDY CONDITIONS WILL THEN LAST INTO FRIDAY EVENING. ADDITIONAL LIGHT SNOW ACCUMULATIONS WILL OCCUR FRIDAY AFTERNOON AND EVENING...WITH WINDS OF 20 TO 30 MPH AND GUSTS STILL OVER 40 MPH. THIS WILL CONTINUE TO CAUSE BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITIES IN AREAS THAT RECEIVE SEVERAL INCHES OF SNOW ACCUMULATION THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH NOON SOUTH OF THE INTERSTATE 80 CORRIDOR. 12
The national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
A trained spotter at Pearl City measured sustained winds of 40 to 45 mph, with gusts to 56 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20422, 20424, 20427, 20416, 20420, 20425.